Sunday, October 4, 2015
Odd Reaction at Dentist. Ion Channel Disorder
I have a bit of a complicated situation and as people who are knowledgeable about it are scarce, I was hoping you could provide me with some direction on the issue.
I have an un-typed myotonic myopathy/ion channel disorder similar to Becker myotonia congenita.
For the past two years I have been a patient at a dental school (to fill 13 cavities, two crowns, and replace a few fillings), so I have been in for an appointment at least once a month. My bottom jaw has always been difficult to numb and multiple dentists have had difficulty with this, my entire life. I typically require multiple injections/nerve blocks with septocaine, though they almost always try lidocaine with epinephrine first, or something with less risk.
My myotonia is hormone/adrenaline sensitive, though I never had a problem with the epinephrine aside from the fact that it`d make me a little shaky for a few minutes. I have low blood pressure and am typically able to tolerate a lot of it.
However, on a previous visit, for a cleaning which required removing a temporary crown from a sensitive lower molar, something strange happened. It started with the usual routine. He first tried to numb the tooth with lidocaine with epinephrine, to no avail. He then did a nerve block using the lidocaine with epinephrine. Other than some slight tingling in my upper lip, this didn`t take and I was thinking he probably missed. Then he did a nerve block with septocaine, which took about 30 minutes to work. During this time I noted I never got shaky like I usually do. However, 30 minutes after completely numbing, I started to feel a slight yet painful cramping in my upper legs.
Others with myotonia have reported that epinephrine makes their myotonia worse, but this did not feel to be a myotonic cramp. About a minute or so later, I started to feel a VERY odd sensation begin to spread out from there and consume me and I felt like I was going to lose consciousness or complete control of my body. It`s difficult for me to describe but it was almost, though not quite a tingling, a bit similar to when nitrous oxide begins to take hold, but more urgent.
My first thought was malignant hyperthermia, because there`s a high chance I`m susceptible to it, though I know nothing they used on me has been indicated as a known trigger.
I informed them I was feeling very odd and they sat me up. After a few minutes the sensation started to go away, and since I was feeling better, and was still numb and he was just doing a quick cleaning I had him proceed. By the end of the appointment I felt fine and continued to feel fine the rest of the day. I had not been under any unusual stress at the time, or in any discomfort before the cramping, nor was I anxious at all, because going to the dentist had become routine for me, it was only a cleaning, and I have found the dental students to be very attentive and cautious.
I subsequently discovered that epinephrine is known to be a trigger for hypokalemic periodic paralysis, and lidocaine insensitivity has been noted in another hypokalemic disorder.
It has been suggested before that I might have myotonia with an associated form of periodic paralysis, with not full paralysis but weakness, however myotonia is typically only noted in association with hyperkalemic periodic paralysis.
Do you have any idea at all what this reaction might have been from? Can you recommend any doctors I might consult with on this?
On my previous visit to finish some crown work, they found it absolutely impossible to numb me without the septocaine. They attempted to numb me using lidocaine without epinephrine and mepivocain (which worked once before on this tooth in quantity). They tried numbing at the tooth, then did three nerve blocks, and then the instructor came over and gave multiple injections around the tooth. They were able to numb all the soft tissue surrounding the tooth, and my lip and half my tongue but the tooth itself remained completely awake and everything had worn off completely by the time I walked out of there.
All of my dental work is on hold until we can figure out what to do about this, and I know the temporary won`t last long.
Thank you for a very interesting and challenging question. Firstly, I do not have your full medical history including your current medications making it even more difficult to sort this out.
Your reaction with the cramping is hard to pin down to the actual injection as epinephrine has a very short half-life and is metabolized within minutes. So, 30 minutes later is quite some time later. It may be that pain from the procedure when they were trying to work on your tooth resulted in epinephrine (adrenaline) release from your own system and this was a cause, but this is pure speculation.
It sounds as if your tingling sensation was a pre-syncopal reaction (pre-fainting) but you say you were not nervous or anxious. I take this at face value but sometimes, we see people faint who swear they are not anxious. Additionally, epinephrine can cause a drop in diastolic blood pressure which may have lead to activation of heart reflexes that slows down the heart and may have led to this pre-syncopal state but again, this is just speculation.
I am not familiar with hyopkalemic periodic paralysis, but it sounds as if you were more myotonic vs. flaccid in your musculature. Still, the hyopkalemia with epinephrine is with epinephrine infusion and I suspect the low doses administered in tissue by the dentist would not reach plasma levels high enough or long enough to cause hypokalemia.
Therefore, I am not much help in explaining your symptoms.
But.........I think you should talk with your student dentist and faculty about intraosseous anesthesia, which is different than injection around the tooth like they are trying. If this is not effective, then you may have to consider one general anesthetic and have all your teeth fixed at one time. Of course, a non-triggering anesthetic would be used and we do this routinely. Depending on your respiratory function, you may or may not have to be admitted overnight.
With just this brief history you have given me, I personally would consider a remifentanil-based anesthetic with a low dose amnestic which should lead to very rapid recovery. A warm room should be ordered and other precautions but i think this can be done safely.
I am sorry I can not be of more help. This type of complicated and relatively rare problem requires expert consultation with doctors who can examine you and work together for the optimal outcome.
Good luck, and please, if you can, let me know how this is resolved.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University